Alert archive / Oklahoma / Special Weather Statements in 2018

Special Weather Statement, NWS Norman, OK

August 16, 2018Grant County, Oklahoma

NWS Norman, OK issued this special weather statement at Aug 16, 2018, 2:08 PM CDT for Grant County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 2:08 PM CDT (19:08 UTC)
Expired
Aug 16, 2018, 2:45 PM CDT
In force
37 min
Issued by
NWS Norman, OK

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 17 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS84 KOUN 161908
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
208 PM CDT THU AUG 16 2018
 
OKZ007-161945-
Grant OK-
208 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grant County Until
245 PM CDT....

AT 205 PM CDT, a strong thunderstorm was located 6 miles northeast of
Nash, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels... 
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage... 

LAT...LON 3664 9808 3682 9810 3690 9772 3663 9768
TIME...MOT...LOC 1905Z 264DEG 17KT 3675 9800 

$$

..speg.

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:02 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 16, 1:02 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
102 PM CDT Thu Aug 16 2018

.DISCUSSION...
See aviation.

&&

.AVIATION...
Mid-level showers and thunderstorms currently across western
Oklahoma are expected to become more numerous and increase in
strength as they move into central Oklahoma toward mid afternoon.
Although ceilings should stay between 8000-1000 ft, the rain is
likely to reduce visiblities to MVFR, with even some brief periods
of IFR under the heavy rain. Terminals KOKC & KOUN are most
likely to be affected by the storms between 19-21Z, while latest
CAMs models bring in a second round of storms later this evening,
mainly affecting a few terminals across western Oklahoma. By 12Z,
a weak surface boundary will push into northern Oklahoma,
resulting in a northeasterly wind shift at 5 to 10 mph.

&&

.PREV DISCUSSION... /issued 1043 AM CDT Thu Aug 16 2018/

UPDATE...
Increased the chance of showers/storms across central Oklahoma
and added a mention of heavy rainfall.

DISCUSSION...
A remnant MCV continues to move eastward this morning with
convection already developing in association with this feature.

Showers and thunderstorms are expected to continue to develop with
this MCV as it moves eastward, so opted to increase the chance of
showers/storms across central Oklahoma for this afternoon.
Instability is forecast to increase downstream of the MCV (MLCAPE
>2500 J/kg), so severe weather will be possible. Effective bulk
shear is somewhat modest (~15-20 knots), but damaging wind gusts
will be possible--especially if some line segments develop.

Precipitable water values are >1.7" across central Oklahoma
(>90th percentile), so heavy rainfall will be possible as well. A
short-duration Flood Watch may become necessary for central
Oklahoma if confidence on thunderstorms continues to increase.
Even though the system will be somewhat progressive, recent heavy
rainfall could result in water issues within any urban areas.

Mahale

PREV DISCUSSION... /issued 654 AM CDT Thu Aug 16 2018/

DISCUSSION...

AVIATION...
Thunderstorms may form this afternoon over northern or central
Oklahoma near a weak surface boundary. Location of development is
still uncertain, but as a weak upper trough passes this evening,
showers and storms will probably become scattered over these
areas. The chance for storms over the northern half of so of
Oklahoma will continue through the evening.

PREV DISCUSSION... /issued 322 AM CDT Thu Aug 16 2018/

DISCUSSION...
This may be the most complicated forecast of the seven shifts in
a row that I have worked, mainly because of several factors that
will affect our potential for convection later today. It's a
conditional threat with temporal/spatial challenges, but
potentially high impact because of a couple factors. 1.) the
amount of instability and potential for some storms to be severe,
and 2.) locally low Flash Flood Guidance because of saturated
soils and a still very moist environment supportive of at least
isolated significant rainfall amounts. We'll detail all the
factors and uncertainties, and present some possible scenarios
below.

There is significant variation among CAM guidance and that's
typical of these very moist/unstable yet weakly forced
environments with small scale processes/effects from convection
that occurred the previous diurnal cycle. Early this morning, an
expansive area of convection is occurring across the Texas
Panhandle. An MCV will probably evolve out of this and move east
into western portions of our area during the early morning hours.
Weak convection may still be ongoing but the trend should be for
more robust convection to diminish and/or shift southward along
the northern end of the Caprock. Weak convection based from mid-
level moist/saturated layer may persist through the morning in the
vicinity of MCV across a good portion of our area. Some thunder
is possible, but from parcels fairly high up, there's not much
instability, and surface-based instability won't be realized in
this scenario. So we've deemphasized thunder in the forecast this
morning. The exception is across northwest Oklahoma early this
morning where there is a local maxima in isentropic
ascent/moistening on lower surfaces. This appears to be driving
convection seen now near Canadian, Texas, as I type this.

This afternoon is when the forecast uncertainties grow
considerably. We'll have to monitor trends in observational data
and adjust the forecast some throughout the day, likely. Current
thinking is that where ever MCV is by mid afternoon could
determine where surface-based convection forms. However, surface-
based parcels display considerable CIN in forecast soundings from
most models, with NAM being the exception. In the NAM scenario
(and the NAM Nest, as well as about half of the SSEO CAM ensembles),
surface-based intense convection will develop across the area.
This is in contrast to the drier HRRRx and RAP. If the NAM
thermodynamic scenario does play out allowing greater diurnal
convective coverage, it would probably be in preferential
localized confluence/convergent areas or differential heating
boundaries along the flanks of remnant MCV which aforementioned
models probably don't have a good handle on. So, it's important to
not take placement of convection from CAMs too literally today.

Looking at the broader view, mean ridging centered in south Texas
will expand/amplify as it retrogrades westward today. This will
contribute to gradual mid-level height rises across the area. This
could be temporarily offset late in the day by mid-upper closed
low moving east-southeast from South Dakota into the Great Lakes.
The southern fringe could encourage some convective development
across Kansas that could move into north-central and northeast
sections of the area during the evening. This may be our best
chance to see convection today as the diurnal threat this
afternoon seems quite conditional. We have low probabilities
through the day and into the night, with the highest (mid-range
chance) across roughly the northeast quarter of the area.

If storms do develop, moderate to strong instability (MLCAPE ~2,500
on average with pockets of higher values) will support robust
updrafts. These may be short lived owing to fairly weak deep
layer shear (0-6 km Bulk shear around 15-18 knots). In these high
instability yet weakly sheared environments, damaging downbursts
are typically the greatest concern as collapsing cores fall to the
ground producing brief periods of severe winds. Marginally severe
hail is a secondary threat.

The flash flooding potential is conditional on
coverage/persistence of convection, of course. But it's worth
noting here that there are some vulnerable areas due to excessive
rainfall that has occurred over the last few days. First of all,
as we saw the night before last, the urban areas are one ever-present
vulnerability due to decreased permeability from greater expanse
of concrete surfaces. Vulnerabilities from soil saturation would
be from Oklahoma City northward and westward where locally three
plus inches of rain occurred the night before last. Another area
to watch will be areas of southwest Oklahoma that also saw locally
two plus inches the same night. This includes near and just east
of Cordell and Gotebo and near Altus. Areas of south-central and
southeast Oklahoma that saw widespread two plus inches and locally
higher have improved some and one hour Flash Flood Guidance there
has come up, but still remains depressed in some areas. The
fragmented nature of areas particularly vulnerable to flash
flooding coupled with uncertainties in how convection will evolve
later today/tonight precludes issuance of a Flood Watch at this
time. Delineating areas with increased threat is very difficult
until we are more confident in the evolution of mechanisms to
force convection. A focused Watch may become necessary once
convective trends can be better assessed later today.

The aforementioned closed low is expected to force a weak front into
northern Oklahoma late tonight into Friday. We kept low
probabilities in because of this and a moist and conditionally
unstable air mass remaining, but forcing is weak if existent at
all. The thermodynamic environment seems to have slightly less
CIN, so it seems plausible that isolated convection could develop
Friday afternoon and evening. A similar scenario is expected again
Saturday and the increasingly diffuse surface boundary could be
located across southern portions of our area.

Late Saturday, mid-level height falls begin ahead of a seasonably
strong shortwave trough. There is really no discernible trends
with this feature in the medium-range guidance. One piece of
deterministic guidance is slightly higher in latitude and less
amplified compared to its previous runs, but its ensemble mean
counterpart is the opposite. The slightly more amplified but
overall similar depictions in recent runs of most medium range
guidance suggests the current forecast is in good shape at that
time range and little/no changes were needed. All of this means
that by Saturday night into Sunday, there is a fairly high chance
of convection moving eastward from the High Plains through the
area. This should move eastward as the shortwave trough moves east
early next week. Early next week looks dry, although there is
some indication of perhaps a weak wave within northwesterly flow
that could bring a low-end precipitation event by around Wednesday
or Thursday.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  89  73  92  72 /  70  30  20  20
Hobart OK         95  74  95  72 /  50  20  20  30
Wichita Falls TX 100  76  98  74 /  30  20  20  20
Gage OK           94  69  91  67 /  30  20  10  20
Ponca City OK     91  71  90  68 /  40  50  20  10
Durant OK         96  75  94  74 /  20  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 9 PM CDT this evening for OKZ018>020-024>030.

TX...None.
&&

10/25/68
Hazardous weather outlook, Aug 16, 11:37 AM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1137 AM CDT Thu Aug 16 2018

OKZ004>048-050>052-TXZ083>090-171645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1137 AM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms into this
evening across portions of northern and central Oklahoma.

Location...
The Slight Risk for severe thunderstorms is generally across the
northern half of Oklahoma. A Marginal Risk for severe
thunderstorms exists down to the Red River.

Timing...
Through 8 PM

Impacts...
Wind gusts 60 to 80 mph.
Hail up the size of golf balls.

Discussion...
Thunderstorms will continue to develop and spread eastward across
portions of Oklahoma through this evening. Some thunderstorms may
organize into line segments, which may result in damaging wind
gusts.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the northern half of Oklahoma should prepare for severe weather
operations later today.

.Heavy Rainfall..
Heavy rainfall from thunderstorms could cause localized flooding,
especially at any locations that have recently had significant
rainfall. A Flood Watch is in effect for parts of central
Oklahoma.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms are possible each day Friday through Sunday, and
could linger into Monday morning. The highest chance will be late
Saturday into Sunday. A few strong to severe storms are possible
during this period, although widespread or significant severe
weather is unlikely.

.Heavy Rainfall..
Heavy rainfall from thunderstorms could cause localized flooding,
especially at any locations that have recently had significant
rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Aug 16, 1:32 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
132 PM CDT THU AUG 16 2018

OKZ018-161900-
Kingfisher OK-
132 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Kingfisher County Until
200 PM CDT....

AT 131 PM CDT, a strong thunderstorm was located 4 miles west of
Kingfisher, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3599 9768 3573 9767 3573 9775 3575 9809
      3600 9812
TIME...MOT...LOC 1831Z 267DEG 20KT 3584 9801

..speg.
Special weather statement, Aug 16, 1:45 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
145 PM CDT THU AUG 16 2018

OKZ013-020-161915-
Payne OK-Noble OK-
145 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Payne and south
central Noble Counties Until 215 PM CDT....

AT 142 PM CDT, a strong thunderstorm was located 4 miles southeast of
Perry, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3619 9731 3630 9733 3632 9711 3619 9708
TIME...MOT...LOC 1842Z 264DEG 13KT 3624 9725

..speg.
Special weather statement, Aug 16, 1:47 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
147 PM CDT THU AUG 16 2018

OKZ006-161915-
Alfalfa OK-
147 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Alfalfa County Until 215
PM CDT....

AT 145 PM CDT, a strong thunderstorm was located near Lambert, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3677 9811 3659 9810 3659 9844 3677 9847
      3685 9811
TIME...MOT...LOC 1845Z 261DEG 16KT 3669 9837

..speg.
Special weather statement, Aug 16, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
208 PM CDT THU AUG 16 2018

OKZ007-161945-
Grant OK-
208 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grant County Until
245 PM CDT....

AT 205 PM CDT, a strong thunderstorm was located 6 miles northeast of
Nash, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3664 9808 3682 9810 3690 9772 3663 9768
TIME...MOT...LOC 1905Z 264DEG 17KT 3675 9800

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:06 AM CDTFlood WatchOUNCanadian, Cleveland, Garfield, Grady, Grant, Kay and 8 more7 hr
Aug 16, 12:25 PM CDTAreal Flood AdvisoryOUNBlaine, Custer, Dewey3 hr
Aug 16, 1:32 PM CDTSpecial Weather StatementOUNKingfisher28 min
Aug 16, 1:33 PM CDTAreal Flood AdvisoryOUNKingfisher3 hr
Aug 16, 1:45 PM CDTSpecial Weather StatementOUNNoble30 min
Aug 16, 1:47 PM CDTSpecial Weather StatementOUNAlfalfa28 min
Aug 16, 2:07 PM CDTAreal Flood AdvisoryOUNGarfield, Kingfisher, Logan, Noble, Payne4 hr
Aug 16, 2:10 PM CDTSpecial Weather StatementOUNGarfield35 min
Aug 16, 2:17 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble43 min
Aug 16, 2:30 PM CDTSevere Thunderstorm WarningOUNGrant45 min
Aug 16, 2:40 PM CDTAreal Flood AdvisoryOUNNoble, Payne3 hr
Aug 16, 2:48 PM CDTSpecial Weather StatementOUNPayne27 min
Aug 16, 2:49 PM CDTFlash Flood WarningOUNGarfield, Logan, Noble, Payne3 hr
Aug 16, 2:59 PM CDTSevere Thunderstorm WarningOUNPayne46 min
Aug 16, 3:09 PM CDTSevere Thunderstorm WarningOUNGrant, Kay51 min
Aug 16, 3:32 PM CDTSevere Thunderstorm WarningOUNKay, Noble43 min
Aug 16, 3:45 PM CDTSevere Thunderstorm WarningOUNPayne30 min
Aug 16, 5:52 PM CDTSpecial Weather StatementOUNOkfuskee23 min
Aug 16, 6:09 PM CDTSevere Thunderstorm WarningOUNSeminole28 min
Aug 16, 6:40 PM CDTSpecial Weather StatementOUNPottawatomie, Seminole35 min
Aug 16, 6:50 PM CDTAreal Flood AdvisoryOUNPottawatomie, Seminole3 hr

Nearby

Special Weather Statements in Oklahoma, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.